Summary

DOI: 10.1373/clinchem.2015.250746

A 42-year-old woman with chronic HIV infection presented with sudden onset of progressive limb weakness, leading to immobility within 4 days. This was preceded by severe abdominal pain, nausea, and vomiting for 2 days and episodes of confusion and agitation. Six weeks prior, she had commenced highly active antiretroviral therapy (HAART), consisting of efavirenz/emtricitabine/tenofovir and cotrimoxazole for opportunistic infection prophylaxis. Additional history included constipation for 4 weeks and an admission for psychiatric symptoms 1 week before starting HAART. She had declined HAART when HIV infection was diagnosed 6 years earlier, but was successfully treated for multidrug-resistant tuberculosis.



Student Discussion

Student Discussion Document (pdf)

Nicholette M. Oosthuizen,1† Janine Olivier,1† Janine Martins,1 Clara Schutte,2 and Tahir S. Pillay1,3*

1Department of Chemical Pathology, Faculty of Health Sciences, University of Pretoria & NHLS-Tshwane Academic Division (TAD), Pretoria, South Africa; 2Department of Neurology, Faculty of Health Sciences, University of Pretoria, Pretoria, South Africa; 3Division of Chemical Pathology, Faculty of Health Sciences, University of Cape Town, Cape Town, South Africa.
*Address correspondence to this author at: Department of Chemical Pathology, University of Pretoria, Private Bag X323, Arcadia 0007, South Africa. Fax +012-3283600; e-mail tspillay@gmail.com.

†Nicholette Oosthuizen and Janine Olivier contributed equally to the work, and both should be considered as first authors.

Case Description

A 42-year-old woman with chronic HIV infection presented with sudden onset of progressive limb weakness, leading to immobility within 4 days. This was preceded by severe abdominal pain, nausea, and vomiting for 2 days and episodes of confusion and agitation.

Six weeks prior, she had commenced highly active antiretroviral therapy (HAART), consisting of efavirenz/emtricitabine/tenofovir and cotrimoxazole for opportunistic infection prophylaxis. Additional history included constipation for 4 weeks and an admission for psychiatric symptoms 1 week before starting HAART. She had declined HAART when HIV infection was diagnosed 6 years earlier, but was successfully treated for multidrug-resistant tuberculosis.

Examination revealed bilateral facial-nerve palsies, quadriparesis, global areflexia, absence of proprioception, and patchy loss of sensation below T4. MRI excluded focal lesions and progressive multifocal leukoencephalopathy. The patient was apyrexial and normotensive with a tachycardia of 133 beats per minute and diaphoresis. Cerebrospinal fluid (CSF) showed increased total protein of 1.25 g/L (reference interval 0.15– 0.45 g/L) without white blood cells and no evidence of opportunistic infection (Table 1). Complete blood count, and renal and liver function tests were unremarkable except for hypoalbuminemia of 28 g/L (reference interval 35–52 g/L). Vitamin B12 was within the reference interval and serum iron studies suggested anemia of chronic disease. Serology was negative for hepatitis A and C, indicating only past hepatitis B infection. Tests for cytomegalovirus and syphilis were negative.

Since commencing HAART, the CD4 count had risen from 79 to 109 x 106/L and the HIV viral load had declined from 105 224 to 235 copies/mL (decrease of 2.65 log). This prompted consideration of the Guillain-Barré syndrome (GBS) variant of neurological immune reconstitution inflammatory syndrome (IRIS). In spite of a 5-day course of intravenous immunoglobulin, the clinical condition deteriorated, culminating in respiratory distress necessitating mechanical ventilation. Antiganglioside antibodies were negative and examination of the stool excluded infection with Campylobacter and other pathogens (Table 1). During the patient’s stay in the ward, her urine was noted to have a red-brown color not explained by myoglobinuria because creatine kinase was only slightly increased at 229 U/L (reference interval 20 –180 U/L). However, microscopy of catheter urine samples demonstrated high numbers of leukocytes, erythrocytes, and bacteria, consistent with urinary tract infection.

Table 1. Laboratory investigations in the diagnostic workup

Questions to Consider

  • What are the biochemical causes of red-brown urine?
  • Can IRIS present with acute motor axonal neuropathy and acute neurovisceral crisis?
  • What condition may be precipitated by HAART and/or cotrimoxazole therapy of HIV infection?

Final Publication and Comments

The final published version with discussion and comments from the experts appears in the September 2016 issue of Clinical Chemistry, approximately 3-4 weeks after the Student Discussion is posted.

Educational Centers

If you are associated with an educational center and would like to receive the cases and questions 3-4 weeks in advance of publication, please email clinchem@aacc.org.

AACC is pleased to allow free reproduction and distribution of this Clinical Case Study for personal or classroom discussion use. When photocopying, please make sure the DOI and copyright notice appear on each copy.


DOI: 10.1373/clinchem.2015.250746
Copyright © 2016 American Association for Clinical Chemistry